Advertisement

Leeds, Grenville, Lanark area seeing increased fentanyl overdoses

This July 3, 2018 file photo shows a Narcan nasal device which delivers naloxone in the Brooklyn borough of New York. On Tuesday, Aug. 6, 2019, health officials reported that prescriptions of the overdose-reversing drug naloxone are soaring, and experts say that could be a reason overdose deaths have stopped rising for the first time in nearly three decades.
This July 3, 2018 file photo shows a Narcan nasal device which delivers naloxone in the Brooklyn borough of New York. On Tuesday, Aug. 6, 2019, health officials reported that prescriptions of the overdose-reversing drug naloxone are soaring, and experts say that could be a reason overdose deaths have stopped rising for the first time in nearly three decades. (AP Photo/Mary Altaffer)

Ontario’s Leeds, Grenville and Lanark District Health Unit says they have seen a dramatic increase of opioid overdoses recently that may be linked to the novel coronavirus pandemic.

Six people have died of opioid overdoses in the last two months in the region.

“This is the same number of deaths as are usually seen over an entire year,” the health unit said.

READ MORE: More Canadians are dying of drug overdoses — and coronavirus is to blame

Public health believes the overdose deaths have most likely been caused by the use of fentanyl. Local emergency departments have also seen an increase of visits linked to opioid overdoses.

[ Sign up for our Health IQ newsletter for the latest coronavirus updates ]

It’s suspected that the increase in overdoses locally are a result of a toxic supply of opioids, COVID-19-related stress and changes in the availability of health and social services during the pandemic.

Story continues below advertisement

“The stress, uncertainty and anxiety associated with the COVID-19 pandemic may lead to increased substance use among vulnerable populations,” the health unit said.

Public health officials say they will continue to offer harm reduction supplies, like single-use equipment and naloxone.

They are asking drug users to carry a naloxone kit on them, to call 911 in case of an overdose, to avoid mixing substances and not to use alone. They also suggest using a small test dose before using a full dose.

More Canadians are dying of overdoses during virus crisis
More Canadians are dying of overdoses during virus crisis

Drug possession charges will not be laid on a bystander or an overdose victim who calls emergency services when an overdose occurs.